Winter Storm, Northern Campbell
- When
- December 16, 2:00 AM MST to 6:00 PM MST
- Where
- Northern Campbell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
An upper level system crossed the area as arctic air moved into the region. Widespread snow fell across the area during the morning and afternoon hours, with snowfall four to eight inches across much of the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An upper level system crossed the area as arctic air moved into the region. Widespread snow fell across the area during the morning and afternoon hours, with snowfall four to eight inches across much of the area. Brisk northerly winds produced some areas of blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 15, 10:39 PM MST, 3 hours 21 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1039 PM MST Thu Dec 15 2016
.SHORT TERM...(This Evening Through Friday Night)
Issued at 233 PM MST Thu Dec 15 2016
Upper level analysis has broad trof across the east with broad
ridge across the west. Another trof is diving south off the coast
of BC. Ahead of the BC trof, strong shortwave is moving into
California. Across the Northern Plains, light band of snow is
located across northern SD with cloud cover across the area. At
the surface, arctic high resides across the Northern Plains and
Midwest, with weak low pressure across the central and northern
Rockies. Temperatures at 3pm are in the teens to mid 20s.
Tonight...Strong upper level shortwave will cross the Rockies and
just enter western portions of the forecast area. Light snow will
begin across Northeast Wyoming after midnight and move into far
western South Dakota by early Friday morning. Low temperatures
will be in the single digits to around 10 degrees.
Friday and Friday night...Strong storm system will cross the area
on Friday. Snow will move from west to east across the CWA with
widespread snow expected. Majority of guidance has a wide swath of
4 to 7 inches of snow across much of the CWA. The Black Hills may
see a little more snow, but froude number is low and with lighter
winds, not expecting much upslope enhancement. Winter Storm
Warnings have been issued for the entire forecast area through
Saturday morning. Breezy north winds of 15-25 mph may create some
patchy blowing snow and reduced visibility at times Friday
afternoon into Friday evening.
In addition to the snow and light blowing snow, bitterly cold air
will funnel into the Northern Plains Friday night. After high
temperatures in the single digits and low teens on Friday,
temperatures will plummet into the teens and 20s below zero
Friday night, with wind chills dropping to 25 to 40 below zero.
Light snow will continue Friday evening and begin to taper off
after midnight.
.LONG TERM...(Saturday Through Thursday)
Issued at 233 PM MST Thu Dec 15 2016
Deep arctic trough will remain in place over central Canada
through the weekend. Strong cold air advection is expected
Saturday, with temperatures at many locations struggling to rise
above zero. Dangerously cold wind chills expected. Saturday night
will be extremely cold as 1035mb arctic high settles in over fresh
snow cover. -10F to -20F will be common for lows Sunday morning
with local drainage areas as low as -30F possible.
Westerly Pacific flow will arrive for early next week, supporting a
pattern change and a warming trend as arctic air is scoured out and
temperatures slowly return to seasonal normals. Some places in the
favored downslope regions of the Black Hills will likely see 40s by
Tuesday.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1038 PM MST Thu Dec 15 2016
Widespread IFR conditions will redevelop during the rest of the
night as snow develops from west to east from around 06z at KGCC
to 12z at KRAP and by noon for areas east of the Black Hills.
Areas of LIFR conditions due to VSBYS/CIGS Friday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 5 AM MST /6 AM CST/ Friday to 11 AM
MST /noon CST/ Saturday for SDZ001-002-012>014-024>032-
041>044-046-047-049-072>074.
WY...Winter Storm Warning from 5 AM Friday to 11 AM MST Saturday for
WYZ057.
Winter Storm Warning until 11 AM MST Saturday for WYZ054>056-058-
071.
&&
SHORT TERM...15
LONG TERM...Helgeson
AVIATION...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 207 PM MST THU DEC 15 2016 WYZ054>056-058-071-161400- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 207 PM MST THU DEC 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL BEGIN ACROSS NORTHEAST WYOMING LATE TONIGHT AND BECOME MODERATE BY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MODERATE SNOW WILL CONTINUE FRIDAY INTO FRIDAY NIGHT. ALONG AND NORTH OF INTERSTATE 90...4 TO 7 INCHES OF SNOW IS EXPECTED. FURTHER SOUTH...3 TO 6 INCHES OF SNOWFALL IS EXPECTED. GUSTY NORTH WINDS WILL CREATE PATCHY BLOWING AND DRIFTING SNOW. FRIGID ARCTIC AIR WILL FOLLOW THE SNOW FRIDAY AFTERNOON INTO FRIDAY NIGHT. WIND CHILLS WILL FALL TO 25 TO 40 DEGREES BELOW ZERO LATE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-025-028-029-072-WYZ057-161400- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS- WYOMING BLACK HILLS- 207 PM MST THU DEC 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL DEVELOP VERY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW WILL CONTINUE FRIDAY MORNING AND BECOME MODERATE AT TIMES THROUGH THE DAY. MUCH OF THE AREA WILL RECEIVE 4 TO 7 INCHES OF SNOW...WITH UP TO 9 INCHES POSSIBLE IN THE HIGHER ELEVATIONS OF THE BLACK HILLS. GUSTY NORTH WINDS WILL CREATE PATCHY BLOWING AND DRIFTING SNOW...ESPECIALLY ALONG THE INTERSTATE 90 CORRIDOR. FRIGID ARCTIC AIR WILL FOLLOW THE SNOW FRIDAY AFTERNOON INTO FRIDAY NIGHT. WIND CHILLS WILL FALL TO 25 TO 40 DEGREES BELOW ZERO LATE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ026-027-030-041-074-161400- RAPID CITY-SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER- HERMOSA FOOT HILLS- 207 PM MST THU DEC 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A BRIEF PERIOD OF LIGHT SNOW AND FREEZING DRIZZLE WILL BE POSSIBLE ACROSS FAR SOUTHWEST SOUTH DAKOTA AFTER MIDNIGHT TONIGHT. THE MIXED PRECIP SHOULD CHANGE OVER TO LIGHT SNOW BY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW WILL CONTINUE FRIDAY MORNING AND BECOME MODERATE AT TIMES THROUGH THE DAY. MUCH OF THE AREA WILL RECEIVE 3 TO 6 INCHES OF SNOW. GUSTY NORTH WINDS WILL CREATE SOME PATCHY BLOWING AND DRIFTING SNOW. FRIGID ARCTIC AIR WILL FOLLOW THE SNOW FRIDAY AFTERNOON INTO FRIDAY NIGHT. WIND CHILLS WILL FALL TO 25 TO 40 DEGREES BELOW ZERO LATE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-031-032-042>044-046-047-049-073-161400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT- MELLETTE-TODD-TRIPP-SOUTHERN MEADE CO PLAINS- 207 PM MST THU DEC 15 2016 /307 PM CST THU DEC 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL DEVELOP FRIDAY MORNING AND BECOME MODERATE AT TIMES. MUCH OF THE AREA WILL RECEIVE 4 TO 8 INCHES OF SNOW BY FRIDAY NIGHT. GUSTY NORTH WINDS WILL CREATE PATCHY BLOWING AND DRIFTING SNOW. FRIGID ARCTIC AIR WILL FOLLOW THE SNOW FRIDAY NIGHT. WIND CHILLS WILL FALL TO 25 TO 40 DEGREES BELOW ZERO LATE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662810, 662811, 662815, 662812, 662813, 662814.